Painkiller overuse could be making headaches worse

Overuse of painkillers could be making headaches worse Photo: John Stillwell/PA

Got a headache? Take an aspirin, or a paracetamol, oribuprofen. Problem solved. In many cases yes. But if you're taking painkillers for more than about 10 to 15 days a month, your headaches may be caused by the very drugs you're taking as a remedy.

No-one knows how this happens in your brain, but the governments' healthcare advisers NICE warn that painkillers can cause severe and debilitating headaches if you take them for too long.

About 10 million people in the UK suffer from headaches regularly, making them one of the commonest health problems. And NICE estimatesthat for about 1 in 50 people, their headaches are caused by over using medication.

Martin Underwood, a GP and research professor who chaired the committee that wrote NICE's guidance on headaches says patients "can get themselves into a vicious cycle, where their headaches are getting increasingly worse, so they take more medication which makes their pain even worse"

Frequent pain killer use could be exacerbating your headaches

The solution is to go "cold turkey" which is painful in the short run, but in the long term can break that vicious cycle.

NICE is concerned that many headaches are misdiagnosed and so not treated properly. There are three main kinds - migraines and tension headaches which most people know about and "cluster" headaches which produce intense pain around one eye. Different kinds need different pain relief. But Dr Gillian Leng from NICE says "many people are not receiving correct or timely diagnoses".

So a pill a day doesn't keep the headaches away - in fact exactly the opposite can be true.

More on this story